Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Topeka, KS

April 21, 2002

NWS Topeka, KS issued this severe thunderstorm warning at Apr 21, 2002, 1:40 AM CDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2002, 1:40 AM CDT (06:40 UTC)
Expired
Apr 21, 2002, 2:15 AM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:55 PM CDT, 10 hours 45 minutes earlier.

Area forecast discussion, Apr 20, 2:55 PM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT SAT APR 20 2002

PRECIPITATION CHANCES AND TEMPS CONTINUE TO BE MAIN CONCERNS.

SATELLITE AND WATER VAPOR SHOWING INITIAL SHORTWAVE MOVING RAPIDLY
EAST/NORTHEAST ACROSS SOUTHERN KS...WITH MAIN UPPER TROUGH STILL
BACK ACROSS THE CENTRAL/SOUTHERN ROCKIES. EXPECT SHOWERS AND
THUNDERSTORMS TO BE CONCENTRATED NEAR AND AHEAD OF FIRST WAVE THIS
EVENING...WITH COVERAGE TEMPORARILY DECREASING BEFORE INCREASING
AGAIN DURING THE EVENING AND OVERNIGHT AS MAIN VORT LIFTS OUT ACROSS
HIGHS PLAINS. PROFILERS SHOWING 850 FRONT NOT TOO FAR SOUTH OF THE
CWA AND WILL LIKELY LIFT FURTHER NORTH OVERNIGHT AS FLOW BACKS AHEAD
OF THE MAIN VORT MAX OVERNIGHT. WHEN THIS OCCURS SHOULD SEE ELEVATED
THUNDERSTORMS INCREASE WITHIN OVERRUNNING PRECIP SHIELD AGAIN WITH
SOME BRIEF LARGE HAIL ASSOCIATED WITH THE STRONGER STORMS AS THEY
RACE NORTHEAST OVERNIGHT. LOOKS LIKE AN EXTENDED PERIOD OF MODERATE
TO LOCALLY HEAVY RAINFALL ACROSS THE CWA OVERNIGHT WITH MANY AREAS
LIKELY RECEIVING AN INCH OR A LITTLE BETTER. MANY AREAS ACROSS THE
CWA REMAIN DRY FOR MID APRIL AND DO NOT FEEL FLOODING SHOULD BE A
SIGNIFICANT THREAT.

WITH RAIN ACROSS THE CWA AND ELEVATED MOISTURE LEVELS RISING AHEAD
OF LOW...OVERNIGHT TEMPERATURES WILL BE TRICKY...ALTHOUGH OVERALL
TEMPS NEARLY STEADY OR FALLING ONLY SLIGHTLY BELOW LATE AFTERNOON
READINGS.

MODELS IN GOOD AGREEMENT ON LIFTING UPPER LOW OUT TONIGHT AND EAST
OF THE CWA BY NOON SUNDAY AS WINDS COME AROUND TO THE NORTHWEST.
CURRENT FCST ALREADY HAS A GOOD HANDLE ON THIS AND WILL CONTINUE
WITH MORNING POPS SUNDAY ONLY...THEN DRY UNTIL TUESDAY NIGHT WHEN
NEXT SIGNIFICANT SHORTWAVE DROPS SOUTHEAST INTO THE CENTRAL PLAINS.

WILL KEEP TEMPS SUNDAY NEAR CURRENT FCST WITH CLOUDS TRYING TO BREAK
A LITTLE IN THE AFTERNOON...THEN EDGE WESTERN AREAS UP MONDAY AND
EVEN MORE INTO THE 70S ACROSS THE CWA ON TUESDAY AHEAD OF NEXT
SYSTEM. WILL COOL TEMPS DOWN AGAIN WITH FRONT FOR WEDNESDAY BEFORE
REBOUNDING AGAIN INTO THE LOWER 70S BY FRIDAY AHEAD OF WEEKEND
SYSTEM...WHICH WILL INTRODUCE A CHANCE FOR MORE THUNDERSTORMS AT
THAT TIME.

.TOP...NONE.

63

In the hours before

Special weather statement, Apr 20, 9:45 PM CDT, 3 hours 55 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-210900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT SAT APR 20 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY STILL BE
NEEDED OVERNIGHT ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL
KANSAS.

SEVERE THUNDERSTORMS ARE STILL POSSIBLE...MAINLY FROM 11 PM THROUGH
5 AM...ACROSS THE AREA. THE PRIMARY THREAT WILL BE LARGE HAIL AND
STRONG GUSTY WINDS.

AN UPPER LEVEL STORM SYSTEM IN THE SOUTHERN ROCKIES IS BEGINNING TO
MOVE RAPIDLY NORTHEAST. MEANWHILE...DEVELOPING LOW PRESSURE AND A
WARM FRONT ACROSS OKLAHOMA, WILL MOVE NORTH INTO SOUTHEAST KANSAS
LATE IN THE NIGHT. VERY MOIST...UNSTABLE AIR WILL BE LIFTED
NORTHWARD ABOVE THE WARM FRONT, WHICH WILL HELP TO PRODUCE THE
THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

38

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:07 AM CDTSevere Thunderstorm WarningTOP23 min
Apr 21, 3:07 AM CDTSevere Thunderstorm WarningTOP38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.